What Are the Side Effects of Viagra?

Are there risks to using this treatment?

Last reviewed: 01 May 2019

Man checking the side effects of Viagra on his phone and laptop
Contents of this article

Viagra is a medication used to treat erectile dysfunction (problems with male sexual function).

Viagra, like any other medication, can also cause side effects, although they would be mostly short-term effects and will vary from person to person.

What are the most common Viagra side effects?

Like all medications, you could experience unwanted side effects from taking Viagra, even though not everyone would have these side effects.

The most common side effects are mostly harmless and shouldn’t cause any long-term effects.

About 1 in 100 men will experience the most common side effects and these include:

  • headaches
  • hot flushes
  • stuffy nose
  • feeling dizzy or fainting
  • vision changes such as blurred vision, colour distortion or sensitivity to light
  • feeling sick

What are the less common side effects can Viagra cause?

The less common side effects you could experience when taking Viagra are:

  • indigestion
  • skin rash
  • abdominal pain
  • nose bleeds
  • rapid heartbeat
  • ringing in the ears (tinnitus), vertigo
  • numbness
  • fatigue (tiredness)
  • blood in the urine

Very rarely, some people have had very serious side effects with Viagra. You should stop taking Viagra and call your doctor if you get:

  • chest pains during or after sex
  • prolonged and sometimes painful erections lasting more than 4 hours (priapism)
  • a sudden decrease or loss of vision
  • seizures
  • symptoms of an allergic reaction such as tightness in your chest, trouble talking or breathing, a red and swollen skin rash or swelling in your throat, face, lips or mouth

You can see the full list of possible side effects of taking viagra inside the leaflet that comes with your medication packaging.

Does Viagra cause an erection that won’t go away?

Usually, you shouldn’t experience a prolonged erection after taking Viagra.

Prolonged erection for more than 4 hours which may also be painful is a condition referred to as Priapism. It’s a very rare side effect of taking Viagra and can be dangerous if you don’t get medical help right away.

You should seek urgent medical help if you experience an erection for more than 4 hours whether or not it’s painful.

Is Viagra dangerous?

You can take Viagra safely as long as you give accurate information to your doctor when you are assessed, before you are given your medication.

If you have certain medical conditions or are taking certain medications, they could react with Viagra. You should tell your doctor if:

  • you have any injury or deformity of your penis
  • you have a heart condition or blood vessel disease
  • you have low blood pressure
  • you have a stomach ulcer
  • you have kidney or liver problems
  • you’ve had a heart attack or stroke
  • you’ve had bone marrow cancer
  • you’re taking medications such as nitrates (for chest pain), riociguat for pulmonary hypertension, any herbal medicines or recreational drugs (called poppers)

Your doctor will always judge the potential risk of these side effects against the overall benefits of taking Viagra, and you’ll only be given a prescription if your doctor thinks it will be safe in your situation.

Are there risks to using Viagra long-term?

There are no risks to using Viagra on a long-term basis. However, you’ll need to be regularly assessed if you’re taking Viagra long-term, in case your personal circumstances change and you no longer need the medication.

The longer-lasting side effects such as chest pains, loss of vision or prolonged erection rarely happen but will require urgent medical attention if you experience any of them.

How can I avoid getting side effects?

The common side effects of Viagra are usually mild so you shouldn’t be worried about taking it as a treatment option.

However, there are also a few things you should do to reduce your chances of experiencing side effects. You should:

  • avoid drinking heavily (a beer or a few glasses of wine should be fine)
  • not drink grapefruit juice as it increases the amount of Viagra in your blood, which makes side effects more likely
  • lower your dose if the side effects are disrupting your life (discuss with your doctor first)

What should I do if I think I’m having side effects?

If you can bear with having mild side effects from taking Viagra, you don’t need to change anything.

You should see your doctor and discuss changing doses or treatment from Viagra if you’re experiencing side effects that are disrupting your life. Lowering your dose might be an option to help reduce the side effects in general.

Your doctor would most likely change your treatment from Viagra if you have any of the serious side effects that require urgent medical attention.

dr-kathryn-basford.png

Dr Kathryn Basford is a qualified GP who works as a GP in London, as well as with Zava. She graduated from the University of Manchester and completed her GP training through Whipps Cross Hospital in London.

Meet our doctors

Last reviewed: 01 May 2019

Order erectile dysfunction treatment
Start Free Consultation



Customer reviews
star full star full star full star full star full (1370)
star full star full star full star full star full by Miss Ceira Maclachlan, 10 Mar 2018
Very reliable and quick service which enabled me to resume normality after they sent out my prescription to me. Highly professional and caring approach too.
star full star full star full star full star empty by Reza, 16 Sep 2018
Good service
star full star full star full star full star full by Satisfied Customer, 20 Feb 2019
Very professional service with problem free ordering. So much less hassle than going to get it from my GP who is usually really busy and it's always a problem getting a convenient appointment. This is SO much better.
star full star full star full star full star full by Sean, 29 Mar 2018
Really good diagnoses and I’m impressed with how effective the treatment is
star full star full star full star full star full by Paula, 19 Dec 2018
The cream I ordered was one I have had from my GP in the past and it worked. As I was unable to get to the gp I used Zava. I showed photos of the affected area and within couple of days received the cream I needed. Excellent service plus got a good discount as first order I had placed.

gmc logo GPC logo


Authorised and regulated by